New Mexico, 2014

Drought in New Mexico, May 1 to 31, 2014

May 1 to 31, 2014 · NWS EPZ · 17 events in 17 counties and zones

Another very dry month led to some increase in drought severity during the month of May. Some areas that had previously been in Severe(D2) drought were put into Extreme(D3) drought.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another very dry month led to some increase in drought severity during the month of May. Some areas that had previously been in Severe(D2) drought were put into Extreme(D3) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 2:19 PM MST, 9 hours 41 minutes earlier.

Area forecast discussion, Apr 30, 2:19 PM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
319 PM MDT WED APR 30 2014

.SYNOPSIS...
A WEAK UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA LATE
TONIGHT AND TOMORROW. THERE IS A SLIGHT CHANCE OF A MIX OF RAIN AND
SNOW SHOWERS FOR THE MOUNTAINS WITH ISOLATED RAIN SHOWERS POSSIBLE
FOR THE LOWLANDS. SNOW AMOUNTS WILL BE LIGHT AND WILL MELT
QUICKLY. RAIN AMOUNTS WILL ALSO BE LIGHT. TEMPERATURES WILL BE
BELOW NORMAL FOR THE NEXT COUPLE OF DAYS...THEN WILL WARM UP FOR
THE WEEKEND AS A WEST FLOW RETURNS TO THE REGION. DRY CONDITIONS
WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES WILL OCCUR FOR THE
REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...
A STRONG COLD FRONT MOVED THROUGH THE AREA EARLY THIS MORNING
BRINGING MUCH COOLER TEMPERATURES AND BREEZY EAST WINDS TO THE
REGION. A FINE PARTICULATE DUST CAME WITH THE FRONT WHICH WILL
CONTINUE THROUGH TOMORROW. AN UPPER LEVEL STORM SYSTEM WILL DROP
SOUTH THROUGH NEW MEXICO TONIGHT AND BE OVER THE LOCAL AREA BY
EARLY MORNING. AS THE CORE OF THIS SYSTEM MOVES OVER THE AREA IT
WILL PROVIDE ENOUGH LIFT AND INSTABILITY TO GENERATE ISOLATED
SHOWERS FOR THE MOUNTAINS LATE TONIGHT AND AREA WIDE BY TOMORROW
MORNING. HIGHER ELEVATIONS ABOVE 7500 FEET MAY SEE A MIX OF RAIN
AND SNOW TONIGHT AND TOMORROW MORNING WITH LIGHT ACCUMULATIONS OF
SNOW POSSIBLE. SNOW SHOULD QUICKLY MELT OFF TOMORROW. THE LOWLANDS
WILL HAVE ISOLATED LIGHT RAIN SHOWERS WITH LOW RAIN AMOUNTS
EXPECTED.

SHOWERS WILL END AND WILL SKIES CLEAR FROM WEST TO EAST LATE
TOMORROW AFTERNOON AND EVENING AS THE SYSTEM MOVES OFF TO THE
SOUTHEAST. MOSTLY SUNNY SKIES ALONG WITH WARMER TEMPERATURES WILL
OCCUR FOR FRIDAY AND THE WEEKEND. TEMPERATURES WILL STILL BE BELOW
NORMAL FRIDAY AFTERNOON BUT WILL BE TEN DEGREES WARMER. NORMAL
TEMPERATURES ARE EXPECTED ON SATURDAY AS THE WEST FLOW BEGINS TO
SET UP OVER THE REGION. ABOVE NORMAL TEMPERATURES WILL OCCUR
SUNDAY AND MONDAY AS THE WEST TO SOUTHWEST FLOW PATTERN BEGINS TO
BRING IN DRY AND WARM AIR FROM THE WEST. HIGHS IN THE LOWER 90S
WILL BE POSSIBLE FOR THE LOWLANDS SUNDAY AND MONDAY AFTERNOON.

BY TUESDAY...A WEST COAST LOW PRESSURE SYSTEM WILL BEGIN TO
APPROACH THE AREA WITH A STEADY SOUTHWEST FLOW AHEAD OF IT. WILL
GENERATE DRY BUT WINDY CONDITIONS AHEAD IT WITH CONTINUED ABOVE
NORMAL TEMPERATURES. THE SYSTEM WILL PASS THROUGH NEW MEXICO ON
WEDNESDAY WITH STRONG WINDS AND BLOWING DUST POSSIBLE.  A DRY BUT
UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REMAINDER OF NEXT
WEEK.

&&

.AVIATION...VALID 01/00Z-02/00Z...
HZ AND BLDU WITH VSBYS DOWN TO 5-6SM THROUGH ROUGHLY 06Z DUE TO
STRONG GENERALLY EAST WINDS.  WINDS 080-120/15-25G35KTS S OF
LSB-DMN-ALM LINE THROUGH 21Z...WEAKENING THEREAFTER.  WINDS
080-120/10-15G20KTS OVER AREAS NORTH THROUGH THE PERIOD.  MEANWHILE
UPR LVL TROF MOVES MOVES THROUGH OVERNIGHT...BRINGING SCT MTN IFR
CIGS/ISOLD MVFR VSBY FOR THE SAC AND GILA REGION ABOVE 7500 MSL IN
-SHSN. SCT-BKN CIGS 070-100 OVER LOWLANDS WITH ISOLD -SHRA AND NO
RESTRICTION TO VSBY EXPECTED. LGT OCNL MDT CHOP SFC-040 THRU
PD...EXCEPT ALG TO ROUGHLY 10SM WEST OF AREA MTNS.

&&

.FIRE WEATHER...
VERY ACTIVE PATTERN OVER THE COUNTRY WILL SUSTAIN STRONG PERSISTENT
NORTHERLY FLOW ALOFT OVER THE REGION FOR THE NEXT COUPLE OF DAYS.
THIS WILL CARRY A WEAK UPPER LEVEL TROUGH SOUTH THROUGH OUR AREA
OVERNIGHT...BRINGING THE THREAT OF ISOLATED SHOWERS/MTN SNOW ABOVE
7500 FEET.  FLOW WILL MAINTAIN TEMPERATURES WELL BELOW NORMAL
THROUGH FRIDAY...WITH HIGHS EXPECTED ABOVE NORMAL BY THE END OF THE
WEEKEND...AS HIGH PRESSURE RIDGE ALOFT BEGINS TO BUILD IN FROM THE
WEST.

RIDGE MOVES EAST OF THE AREA EARLY NEXT WEEK...ALLOWING SOUTHWEST
WINDS TO RETURN POSSIBLY AS SOON AS MONDAY. MODEL FORECASTS BRING
ANOTHER TROUGH THROUGH BY THE MIDDLE OF NEXT WEEK. CRITICAL FIRE
CONDITIONS MAY DEVELOP OVER OUR AREA TUESDAY...WITH STRENGTHENING
SOUTHWEST 20 FT WINDS EXPECTED AHEAD OF THIS FEATURE.  LOOK FOR
EXCELLENT VENT RATES OVER SOUTHERN DESERTS THROUGH THURSDAY
EVENING...WITH FAIR TO POOR VALUES ELSEWHERE.  VERY GOOD VENT RATES
ARE EXPECTED OVER THE BOOTHEEL AND GILA REGION FRIDAY...WITH FAIR
VALUES ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 48  65  46  73  52 /   0  10   0   0   0
SIERRA BLANCA           43  62  39  72  48 /   0  20   0   0   0
LAS CRUCES              43  66  42  72  47 /   0  10   0   0   0
ALAMOGORDO              41  65  39  72  46 /   0  20   0   0   0
CLOUDCROFT              25  43  23  54  33 /  20  20  10   0   0
TRUTH OR CONSEQUENCES   42  65  41  73  50 /   0  10   0   0   0
SILVER CITY             37  63  36  69  44 /  10  10   0   0   0
DEMING                  42  67  39  74  43 /   0  10   0   0   0
LORDSBURG               44  69  43  76  47 /   0  10   0   0   0
WEST EL PASO METRO      48  65  45  72  52 /   0  10   0   0   0
DELL CITY               42  59  36  71  42 /   0  20   0   0   0
FORT HANCOCK            47  70  43  77  49 /   0  10   0   0   0
LOMA LINDA              38  59  39  71  47 /   0  10   0   0   0
FABENS                  48  64  42  74  47 /   0  10   0   0   0
SANTA TERESA            43  66  43  74  49 /   0  10   0   0   0
WHITE SANDS HQ          48  65  46  73  52 /   0  20   0   0   0
JORNADA RANGE           37  65  36  74  42 /   0  20   0   0   0
HATCH                   40  66  39  75  47 /   0  20   0   0   0
COLUMBUS                49  65  45  72  49 /   0  10   0   0   0
OROGRANDE               41  65  37  73  43 /   0  20   0   0   0
MAYHILL                 27  48  27  58  36 /  20  20  10   0   0
MESCALERO               28  55  27  63  36 /  20  20  10   0   0
TIMBERON                29  53  27  60  31 /  20  20  10   0   0
WINSTON                 33  61  36  70  44 /  10  20   0   0   0
HILLSBORO               42  61  42  71  49 /   0  20   0   0   0
SPACEPORT               39  63  40  71  47 /   0  20   0   0   0
LAKE ROBERTS            33  61  32  68  39 /  10  20   0   0   0
HURLEY                  37  63  37  69  43 /   0  10   0   0   0
CLIFF                   35  70  34  76  42 /   0  10   0   0   0
MULE CREEK              28  67  28  73  34 /   0  10   0   0   0
FAYWOOD                 38  62  37  67  43 /   0  10   0   0   0
ANIMAS                  45  69  45  77  50 /   0  10   0   0   0
HACHITA                 43  69  40  74  42 /   0  10   0   0   0
ANTELOPE WELLS          46  70  44  76  50 /   0  10   0   0   0
CLOVERDALE              41  69  41  74  46 /   0  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/22
Hazardous weather outlook, Apr 30, 5:53 AM MST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
653 AM MDT WED APR 30 2014

NMZ401>417-TXZ418>424-011300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
653 AM MDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT HAS
BROUGHT IN SOME DUST AND HAZE FROM WEST TEXAS. WE WILL SEE LOWER
VISIBILITIES THROUGH AT LEAST THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought for the month of May. No precipitation was reported in Gila Hot Springs which was 0.45 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The zone remained in Severe(D2) drought through the entire month.

Drought, Southern Gila Foothills/Mimbres Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place across the entire zone during the month of May.

Drought, Southwest Desert/Lower Gila River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The zone started in Severe(D2) drought with the southeastern portion being put into Extreme(D3) drought on May 27th. Only 0.01 inches of rain fell during the month at the Redrock Cooperative Observer. This was 0.29 inches below normal.

Drought, Lowlands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east remained in Extreme(D3) drought during the month of May. No precipitation fell at the Antelope Wells Cooperative Observing station which was 0.29 inches below normal.

Drought, Uplands of the Bootheel

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place for the entire zone through May 27th when the eastern half was placed into Extreme(D3) drought.

Drought, Southwest Desert/Mimbres Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The northeastern third of the zone was in Severe(D2) drought while the southwestern two-thirds of the zone was in Extreme(D3) drought. No precipitation fell at the Deming ASOS which normally averages 0.17 inches in the month of May.

Drought, Eastern Black Range Foothills

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of May. The Hillsboro Cooperative Observer reported 0.01 inches of precipitation which was 0.50 inches below normal.

Drought, Sierra County Lakes

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the month of May. The Truth or Consequences ASOS reported 0.09 inches of precipitation which was 0.31 inches below normal.

Drought, Northern Dona Ana County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place during the month of May. No precipitation was reported at the Jornada Range Cooperative Observer which was 0.41 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the entire month. The Cooperative Observer at New Mexico State University reported no precipitation which was 0.32 inches below normal.

Drought, Central Tularosa Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought remained in place during the month of May. The Cooperative Observer reported 0.10 inches of precipitation which was 0.27 inches below normal.

Drought, Southern Tularosa Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone remained in Severe(D2) drought while the south was in Moderate(D1) drought. The Orogrande Cooperative Observer reported 0.03 inches of precipitation which was 0.43 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought while the south remained in Extreme(D3) drought. The Cooperative Observer at Mountain Park received 0.17 inches of precipitation which was 0.66 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought persisted for the northern half of the zone while Extreme(D3) drought remained in place for the south. 0.59 Inches of precipitation was reported in Cloudcroft which was 0.64 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Extreme(D3) drought continued across the entire zone for the month of May.

Drought, Otero Mesa

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought remained in place for the northern half of the zone while the southern half was in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518247, 518248, 518250, 518252, 518253, 518256, 518258, 518259, 518261, 518262, 518264, 518268, 518270, 518272, 518274, 518275, 518277.